Carbamazepine-induced hyponatremia - A wakeup call

J Family Med Prim Care. 2019 May;8(5):1786-1788. doi: 10.4103/jfmpc.jfmpc_185_19.

Abstract

Carbamazepine-induced hyponatremia is a rare condition. The patients may or may not be symptomatic. Epilepsy is considered a social taboo. Hence, patients do not reveal history of being on antiepileptic agents. Carbamazepine is a known antiepileptic and psychotropic agent. It is commonly used for the treatment of seizures and psychiatric disorders. We present a case of a 60-year-old female patient presenting in emergency department with history of carbamazepine-induced hyponatremia. It raises antidiuretic hormone (ADH) levels. This leads to increased sensitivity of renal tubules to ADH levels. She was diagnosed as a case of syndrome of inappropriate ADH and was treated accordingly. She was asymptomatic and was ambulatory. She recovered significantly. Hence, it is essential to monitor sodium levels in patients on carbamazepine therapy and also on drugs with similar mechanism of action.

Keywords: Anti diuretic hormone; antiepiletic agent; seizures.

Publication types

  • Case Reports